Happy Mothers Breastfed Babies
Results 1 to 8 of 8

Thread: Need advice: Antibiotic reaction and temporarily using formula

  1. #1
    Join Date
    Jan 2008
    Posts
    14

    Default Need advice: Antibiotic reaction and temporarily using formula

    I am taking an antibiotic for a root canal I'm having in two days. The first time I nursed after taking it, my son broke out in hives all over his body. His peditrician says I can't keep nursing him while taking the drug, and the dentist says I cannot stop taking the antibiotic because I can't have the oral surgery without completing it. We could try another one, but he may simply not be able to tolerate any at his age (4 mos).

    So, I guess my only option is to try to give my son formula for two days. I used a little banked milk to mix in with the first few bottles, but I'm really worried.

    (1) How can I help my son accept the formula bottles for the next few days (He does take bottles of expressed milk already)?
    (2) Am I going to have trouble getting him back on the breast after two-three days of formula?

  2. #2
    Join Date
    Feb 2008
    Posts
    137

    Cool Re: Need advice: Antibiotic reaction and temporarily using formula

    So sorry mama!

    Do you have any ebm on hand that isn't tainted? If you mix half and half, he may be ok with the formula feedings.

    In all honesty, I don't think two or three days will affect him much, just keep pumping (and dumping) to make sure to keep you supply up. In fact, it usually takes around 3 days for a baby to get used to something new, so while he may get used to the bottle by day 3, it's right there on the fence of still remembering the breast. Good luck to you!
    Hi there

    I'm fomally milk_milk a SAHM of Donevyn Shane

    We never get any housework done
    Thank heavens for the Daddy

    We're back to , with the crib attached as a side care... Hooray! He sleeps through the night this way!



    Please help make our children a little safer... Sign this petition!

    http://www.thepetitionsite.com/petition/859052987

  3. #3
    Join Date
    Mar 2007
    Posts
    1,307

    Default Re: Need advice: Antibiotic reaction and temporarily using formula

    You might want to check out this link: http://www.kellymom.com/health/meds/med-risks.html

    You might call and ask your ped if hives are dangerous. I thought that was just a skin reaction. Here is a link with info I found. http://www.medicinenet.com/hives/article.htm If he is not having breathing difficulties with the hives, I would ask the doctor what the potential risks are of continuing to bf even though it is resulting in hives. The link above discusses some of the risks of stopping bf.

    If you do decide to stop, babies usually handle formula better when mixed with bm. If your run out of bm to mix then . Also, make sure you are pumping frequently to help maintain your supply.
    Mom to Lainey (11-8-06)

  4. #4
    Join Date
    Jan 2008
    Posts
    14

    Default Re: Need advice: Antibiotic reaction and temporarily using formula

    Thanks so much for the encouragement. I did talk to my ped about the reaction, and while hives aren't dangerous, they are a sign of an allergic reaction, and with antibiotics, that reaction can build and can somtimes lead to anaphylaxis and death. This is why penicillin allergies are taken so seriously.

    I could try a different antibiotic, and maybe I should consider that. I just have so little time to do all this in, as my root canal is tomorrow.

  5. #5
    Join Date
    May 2006
    Posts
    2,178

    Default Re: Need advice: Antibiotic reaction and temporarily using formula

    What kind of antibiotic are you taking? Is it penicillin...amoxacillin...anything that ends in cillin? Because if it is, while those are usually the easiest on babies, its still pretty common to have allergies to them.

    I'm actually allergic to pennicillin and all its related antibiotics. My very first reaction was just like you described with your child...hives all over. Even after I stopped taking the medicine, the hives remained for quite some time...I think my mom said it was up to a week or so...I think. I was 9

    Anyway, I'd suggest that you get a different prescription for the meds ASAP. I would lean more towards it being a specific med reaction than your baby being allergic to all meds. I think, that I read that tiny babies don't necessarily tolerate antibiotics well, but that isn't necessarily a reaction with hives...usually vomitting I thought.

    Long story short though, you need to check with a doc. or pharmacist about how long the offending med can stay in your system without breaking down. Even if you took the offending med another 2 days, you might not be able to safely nurse until most of it had left your system...which is why I suggested getting a different prescription ASAP, to give the offender more time to leave your system so you wouldn't have to supplement for so long. I also think that the HALE'S med stuff might be online and you might be able to look up online how long your prescription stays in the body and how quickly it breaks down. And remember, that once the allergen is introduced into the baby's body, that the hives can come and go over the course of several days to a week even after you remove the allergen, so you might want to keep an eye on that as well.

    Hives are also not necessarily just a skin reaction like a pp thought. They can accompany larger systemic reactions as well, so anytime anybody does get hives, they should be on the lookout for signs of anaphalaxis as well. For instance, I had an allergic reaction a couple of months ago that presented as hives, but I also had mild facial and tongue swelling as well. My dh didn't notice it at first, but I could feel my tongue swelling, so with an infant, its something that you need to be aware of JIC because they can't tell you about those other symptoms, IYKWIM.

  6. #6
    Join Date
    Jan 2008
    Posts
    14

    Default Re: Need advice: Antibiotic reaction and temporarily using formula

    I'm taking Clindamycin. Unfortunately, I myself am allergic to Penicillin, so that rules out a lot of options. I have taken Keflex before while nursing this kiddo and we both did fine, so I will try to see if the dentist feels that one will suffice.

    Thanks for the thoughts on seeing how long it takes to metabolize in my system. That's a good point. I am making sure to watch for signs of tongue swelling or difficulty breathing.

    I really don't want this to end our bf. My son has seemed fairly flexible up to now, and I hope that quality continues throughout this situation.

  7. #7
    Join Date
    May 2006
    Posts
    2,178

    Default Re: Need advice: Antibiotic reaction and temporarily using formula

    Quote Originally Posted by MerrickinOH View Post
    I'm taking Clindamycin. Unfortunately, I myself am allergic to Penicillin, so that rules out a lot of options. I have taken Keflex before while nursing this kiddo and we both did fine, so I will try to see if the dentist feels that one will suffice.

    Thanks for the thoughts on seeing how long it takes to metabolize in my system. That's a good point. I am making sure to watch for signs of tongue swelling or difficulty breathing.

    I really don't want this to end our bf. My son has seemed fairly flexible up to now, and I hope that quality continues throughout this situation.
    Don't worry hon, this won't end it all!

    When my DS#1 was about 3.5 mos. old, he got pink eye (from daycare) twice, so they put him on an oral antibiotic. I got a BAD sinus infection at the same time and had to be put on an antibiotic. The NP put me on something VERY harsh and not the best choice for a breastfeeding mom even though she and the ped. knew that I was breastfeeding and that DS was also on antibiotics.

    Long story short, DS started throwing up all over, and not just a little...a LOT. I called the on call doc, and he was old school, which was a good thing in his case, and he recommended I immediately stop taking the antibiotics I was taking and pump and dump for 24 hours. In my case, he actually told me that I should not be taking an antibiotic at all due to ds's vomiting and him taking another antibiotic too, and considering I was strong and healthy, and I should let my body get rid of the sinus infection by itself even though it would take longer. Old school doc just figured ds needed the antibiotics more than me, LOL.

    So anyway, I know the story isn't exactly the same as yours. You need the antibiotic, but the good news is, that DS didn't have any problems after the 24 hours of bottles period was up. He went right back to nursing like a champ.

  8. #8
    Join Date
    Jan 2008
    Posts
    14

    Default Re: Need advice: Antibiotic reaction and temporarily using formula

    Thanks moms!

    Update: At my root canal today, the dentist said there was no sign of infection so I could discontinue the antibiotic. After less than 24-hours of using formula, I am a total emotional wreck, so I am SO glad I can stop the pumping and dumping by tonight (the elimination half-life of Clydamicin is about 4 hours).

    What a great reminder how wonderful it is to bf: The formula we gave him smelled like cat food, his poop today stunk to high heaven, and I missed having that special way to be close to him so much I barely slept last night.

    Yeah for the upcoming weekend to have a nurse in and set things right!

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •